This is not meant to encourage or discourage anyone from taking or not taking a certain medication. This is simple what I have tried and how it has affected me.

Let it be hereby known that I very much dislike taking pills. Besides their chalky taste and bulkiness that makes them hard to choke down, the thought of putting something so synthetic, especially one meant to alter my brain chemistry, into my body has always been a bit scary. But what do you have to lose when you’ve tried everything else and you’re beyond desperate for a solution? Besides, the folks in the white coats went to school for half a life time to be able to tell me what works, so I have to trust. Beggars can’t be choosers!

But I digress.

When I first enlisted the aid of professionals to fix this, my psychologist, who is an amazing person, by the way (no sarcasm there, she really is a great human being) prescribed me Fluvoxamine. It is a selective serotonin reuptake inhibitor (SSRI). Yeah, try saying that out loud a few times. It is primarily prescribed to treat Obsessive-Compulsive Disorder (OCD) and disorders on the OCD spectrum, such as Trichotillomania (TTM). It also aids with anxiety including social anxiety and major depressive disorder. Check and check, sounds like a home run!

As I happily took the little white prescription note from her hand and prepared to dash off to the nearest pharmacy (one of the many times in life when I’d wished I had rocket skates) she cautioned that it would make me both nauseous and drowsy. Ok, nothing I can’t handle, and besides, isn’t that a side affect listed on all these things now a days? It can’t be that bad!

I am not going to compare the nausea to that of morning sickness, because every mother knows that there is no illness that includes puking that compares to mornig sickness, but if there were a scale for such things this nausea would be up there in the top 5. In no particular order this would also include the flu and the hangover pukes. It was horrible.

But much worse than that was how tired it made me. I was in an almost literal fog all day, so much so that I literally struggled to stay awake. I felt like a cartoon character with little weights attached to each eye lid. I thought that, well, I should give it a chance, try it a little longer and see what happens. Weeks later nothing had changed as far as the sleepiness and nausea went, but worst of all my TTM had not lessened its grip at all.

Plan B.

Years ago, when I was in the midst of a failing long-term relationship that had resulted in a child I went to a counselor to try to save the relationship (which I now realize had a snowball’s chance in Hell) I was diagnosed with serious depression and prescribed Escitalopram, also known as Lexapro. I did not even get into my TTM back then, never discussed it all, I was focused on trying to save my family and I was still too embarrassed to talk about it to anyone.

A few weeks after the little white pills became a part of my morning routine it was as if a weight had been lifted. That sounds cliché, but really, emotionally that is what it felt like. I could feel. It was like waking up and seeing life for the first time, things around me were moving at a normal pace, things were not in slow motion any more, and I felt happy. Unless you’ve experienced what I’m describing there’s not really a way for you to completely understand. On my other blog I have a post about this topic, it’s called “Black and White.”

I took those for a few years and the stopped, cold turkey, which I don’t recommend by the way. I don’t think I’ve ever felt so sick. Chemical withdrawl is, pardon my French, a bitch. Never stop taking your medication without talking to your doctor! I thought I was healed and could make it on my own, and I did for quite awhile.

Fast-forward, and now I am discussing medication options with my psychologist now that we’ve both learned the Fluvoxamine was not working for me. She recommended I get back on the Lexapro. This suggestion caused much less anxiety than the first idea of taking the drug because this time around I’d “been there, done that.”

Lexapro is an antidepressant and is also of the SSRI class. It also aids with anxiety. One of the side effects was and is a decreased libido, which I can attest for, but other than that it has been great for me.

In my discussions with my psychologist about how TTM was affecting me I told her about how difficult it is for me to attend social functions, if you reading this also deals with TTM, you know that some days it is hard to even leave the house. You feel like everyone is staring at you and wondering what the hell is wrong with your hair. And, if people have made comments such as that to your face, the thought of going out into public can be crippling.

Enter Lorazepam, a high potency anti-anxiety drug. These pills are teeny tiny. I can easily fit a couple on the end of my pinky finger. These are only taken when needed, such as when I have to give a presentation or host training for newbies at my office. It takes affect fast and slows you down enough to where you are calm but can still function effectively. It takes the edge off. I rarely take these. In fact, I had them prescribed to me a year ago and only recently had to have my first refill. Like I said, I detest taking pills.

Awhile back my original psychologist decided to go into family practice, so I found a new head doctor. 🙂 She’s also great, by the way. I’ve visited with her a few times, we’ve discussed my current prescriptions of course, and no change at first.

About a month ago I went through a really rough patch. I’m not going to go into too much detail but I basically gave up. I’ve been trying so hard to beat this, eating better, exercising, meditation, medication, opening up about it, so on and so forth, and yet it still has such a grip on me. I know the results are not supposed to be over night. Anything worth doing and having is never easy. I expected to work hard for this, and I am, please believe that I am. But, I have been feeling defeated. For a spell I cried everyday. I started drinking soda again and just basically said F it.

I’m not sure what triggered it, if anything, or if it was just me being human and feeling the weight of this struggle. I am going to go with that. At any rate, enter plan B.1, Buporopion. It stands as an antidepressant on its own or as an add-on to another anti depressant, as is with my case. It is also prescribed to help people quit smoking. I have only been on it for a few weeks, so I have nothing really to report as to its effectiveness.

She also prescribed something called Risperdone, which is an anti psychotic used to treat Schizophrenia and Bipolar disorder. This one is also teeny tiny and I take it at night, and it knocks me out, I have slept better than I have in a long time since I started taking this. But, as with the Buporopion, I have only been taking this one for a few weeks so aside from it helping me sleep I can’t say too much about it.

Have you been counting? That’s four, yep four pills. Three of which I have to take daily.

I’m worried that I am taking too many pills. I will say though that I feel much better. I don’t feel as tense, as worried, stressed and on edge. I am calmer over all. As far as the TTM goes, my impulses are definitely lessened. Perhaps not as much as I would like, but they are lessened. I feel slightly more control over it, and I catch myself pulling and am able to stop more easily. That’s progress, and I’ll take what I can get.

My hair is still so short. I guess when and if I can start feeling it touch my back then I will finally believe I am getting some where.

If you have TTM, what medications are you taking and are they helping?

Advertisements
Comments
  1. trichdr says:

    I have ttm, depression, and anxiety. I was taking zoloft, buporopion, and trazedone(until my surprise pregnancy). They helped with my depression, anxiety, and insomnia, but I never noticed a difference with my pulling. I’ve also tried almost all SSRI’s and antipsychotics over the years without any impact on my pulling. However, recently I have found relief from a combination of OTC medications. It took about 6 months for the effects to fully kick in. I take NAC, inositol, and methionine(a cheaper form of SAMe) . They have decreased my urges and make me more aware of my pulling. In combination with the john kender diet, these supplements have given me hope for the first time in many years. I know medications are not the solution, but it is one part of my recovery progress.

    Like

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s